Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 124, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 22, 1997, 7:11 PM CDT for Presidio County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 1997, 7:11 PM CDT (00:11 UTC)
- Expired
- May 22, 1997, 8:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Presidio County, TX
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 426 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 2062 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
309 WUUS1 KMAF 230012 RRA SVRMAF TXC377-230100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 711 PM CDT THU MAY 22 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 800 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...SOUTHERN PRESIDIO COUNTY AT 709 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 3 MILES SOUTH OF PRESIDIO MOVING NORTH AT 10 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... PRESIDIO. IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. TWE/MDW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:02 PM CDT, 4 hours 9 minutes earlier.
Area forecast discussion, May 22, 3:02 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 302 PM CDT THU MAY 22 1997 THUNDERSTORMS HAVE BEGUN FIRING OVER THE WRN PARTS OF THE CWA MTN REGION. EXPECT MORE STORMS AROUND THE REGION BEFORE THE EVENING IS OUT..WITH A FEW POSSIBLY SVR. THE LATEST WATER VAPOR LOOP SHOWS THE UPPER DISTURBANCE OVER EXTRM SRN COLORADO CONTINUING TO MOVE EAST AND IS PROGGED TO TRACK OVER SRN NEBRASKA THRU TMW NIGHT. ANOTHER VORT MAX JUST SOUTH OF AZ WILL TRACK NE..AND PER ETA OUTPUT SHUD GRADUALLY WEAKEN. A SURGE OF HI LEVEL MOISTURE FROM STORMS FIRING OVER THE SIERRA MADRES WAS BEGINNING TO OVERSPREAD THE SWRN COUNTIES. AT THE SFC..A TROF EXTNDS SOUTH FROM A WEAK LOW OVER SRN COLORADO TO E CNTRL NM. DEWPOINTS AROUND THE ENTIRE CWA REMAIN IN THE 50S. SKIES AROUND THE REGION CONTINUE TO CLEAR..ALLOWING MORE TIME FOR STRONG SFC HEATING. 19Z ADAP SHOWS LI/S OF MINUS 6 MOST SECTIONS. THUS...BELIEVE TSTMS WILL CONTINUE TO DVLP NEAR MOUNTAINS THEN MOVE SLOWLY NE. WITH SLOW MOVEMENT...LOCALLY HEAVY RAINFALL POSSIBLE ESPECIALLY SRN/WRN SECTIONS (I.E. TERRELL..PECOS..BREWSTER..JEFF DAVIS..PRESIDIO COUNTIES). WITH LACK OF SFC CONVERGENCE BOUNDARY BELIEVE AREAS E OF PECOS RIVER WILL BE VOID OF PCPN UNTIL ACTIVITY MOVES INTO AREA FROM WEST. NRN MEXICO SHRTWV MAY KEEP CONVECTION GOING AFT SUNSET PARTICULARLY AS LOW LEVEL JET BECOMES ESTABLISHED. AS THE UPPER SYSTEM OVER COLORADO MOVES EAST..A VERY SLOW DRYING TREND SHUD CONTINUE INTO THE WEEKEND. SFC WINDS SHUD BACK TO THE SE..KEEPING SOME LOW LEVEL MOISTURE IN THE REGION. FRIDAY INTO EARLY SAT..THE ETA MAYBE VEERING SFC WINDS TO THE SW TOO SOON...GIVEN LACK OF SIGNIFICANT UPPER LEVEL PATTERN CHANGE. THUS..A CHANCE OF PCPN WILL STAY IN THE FCST INTO THE WEEKEND...THOUGH A LESSER CHANCE EACH DAY. WILL STAY CLOSER TO FWC NUMBER FOR TEMPS NEXT TWO PERIODS. COORD WITH LBB..ABQ..AND SPC. JEFF DAVIS..PRESIDIO..BREWSTER..TERRELL..AND PECOS COUNTIES IN A FLASH FLOOD WATCH FOR THIS EVENING. MAF 58/86 40/20 CNM 55/87 40/20 MRF 51/82 40/20 P07 61/84 50/30 BOYD/FAGEN/BF
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 1:24 AM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
| May 23, 5:51 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 49 min |
| May 23, 6:16 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.